Colorado, 2008High Wind in Colorado, May 2, 2008
May 2, 2008 · NWS GLD · 3 events in 3 counties and zones
An intense low pressure system produced widespread northwest winds of 60-70 mph across the Tri-State region. Light snowfall combined with the extreme wind, resulting in blizzard conditions in some areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense low pressure system produced widespread northwest winds of 60-70 mph across the Tri-State region. Light snowfall combined with the extreme wind, resulting in blizzard conditions in some areas. Some of the stronger wind reports in Colorado include: 67 mph in Yuma county, 71 mph in Kit Carson county, and an estimated 60 mph in Cheyenne county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 2, 4:36 AM MST, 9 minutes earlier.
Area forecast discussion, May 2, 4:36 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
536 AM MDT FRI MAY 2 2008
.UPDATE...
455 AM MDT FRI MAY 2 2008
STRONG NORTHWEST WINDS HAVE DEVELOPED EARLIER AND OVER A MORE
EXTENSIVE AREA THAN PREVIOUSLY EXPECTED THIS MORNING. HAVE MADE
ADJUSTMENTS TO ACCOMMODATE AND TO UPDATE THE TIMING AND COVERAGE OF
THE WIND ADVISORY EARLY THIS MORNING.
LOCKHART
&&
.DISCUSSION...
308 AM MDT FRI MAY 2 2008
PRIMARY FORECAST CONCERN IS THE WIND TODAY AND TONIGHT. NEXT FOCUS
WILL BE ON POTENTIAL THUNDERSTORM DEVELOPMENT LATE MONDAY THROUGH
WEDNESDAY.
THE BOTTOM LINE IS OTHER THAN FINE TUNING THE THE FORECAST BY A
FEW DEGREES HERE AND THERE THROUGH THE NEXT FIVE DAYS AND
ADJUSTING THE TIMING OF THE INCREASE OF THE STRONGER WINDS
TODAY...NOTHING MUCH HAS CHANGED IN THE BASIC FORECAST THAT HAS
BEEN IN PLACE FOR THE LAST SEVERAL DAYS.
A STRONG LOW PRESSURE SYSTEM ROTATES THROUGH NEBRASKA TODAY AND
BEGINS MOVING TOWARDS THE GREAT LAKES REGION TONIGHT. A STRONG
SURFACE PRESSURE GRADIENT IN THE WAKE OF THE LOW WILL BE ACROSS
THE TRI-STATE REGION TODAY AND THIS EVENING...RESULTING IN VERY
WINDY CONDITIONS ACROSS THE AREA. A WIND ADVISORY HAS BEEN ISSUED
AS A RESULT...WITH NORTHWEST WINDS GUSTING TO NEAR THE HIGH END OF
WIND ADVISORY CRITERIA THIS AFTERNOON.
SURFACE HIGH PRESSURE BEGINS MOVING INTO THE CENTRAL ROCKIES
OVERNIGHT AND ACROSS THE CENTRAL HIGH PLAINS ON SATURDAY WITH WEAK SHORT
WAVE RIDGING GENERALLY IN PLACE OVER THE REGION THROUGH MONDAY MORNING.
WINDS WILL BE SUBSTANTIALLY LESS ON SATURDAY THAN TODAY WITH
TEMPERATURES RISING THROUGH THE WEEKEND.
RETURN FLOW AROUND THE HIGH PRESSURE CENTER THAT MOVES INTO THE
MISSISSIPPI VALLEY AREA SUNDAY AND THE APPALACHIAN REGION ON
MONDAY WILL COMBINE WITH SURFACE LOW CENTER OVER SOUTHEAST
COLORADO TO BRING MOIST SOUTHEAST SURFACE FLOW TO THE TRI-STATE
REGION. WITH INCREASING MOISTURE...GOOD DAYTIME HEATING...AND A
POTENTIAL FRONTAL AND DRYLINE FOCUSING MECHANISM ALONG WITH A
SHORT WAVE TROUGH MOVING EAST OF THE ROCKIES...EXPECT SOME
THUNDERSTORM DEVELOPMENT ACROSS MAINLY THE EASTERN SECTIONS OF THE
FORECAST AREA MONDAY AFTERNOON THROUGH MONDAY NIGHT.
LOCKHART
&&
.AVIATION...
525 AM MDT FRI MAY 2 2008
FOR THE 12Z TAFS...LARGE AREA OF PRECIPITATION JUST BEGINNING TO
SPREAD OVER NORTHERN AND WESTERN PORTIONS OF THE REGION. ON THE
LEADING EDGE OF THIS PRECIPITATION...EXPECT VFR CONDITIONS...BUT
AS THE PRECIPITATION CONTINUES TO SLIDE EAST OVER THE NEXT FEW
HOURS...EXPECT CONDITIONS TO DETERIORATE TO MVFR. EVEN IF
PRECIPITATION IS NOT AS WIDESPREAD THIS AFTERNOON...STILL EXPECT
MVFR CEILINGS TO PERSIST AND MAY EVEN APPROACH IFR AT BOTH KGLD
AND KMCK AROUND 00Z...HOWEVER DUE TO UNCERTAINTY HAVE ONLY MVFR IN
THE TAFS. CONDITIONS WILL RAPIDLY IMPROVE TO VFR AFTER 03Z.
NORTHWEST WINDS HAVE ALREADY PICKED UP TO 35G44KT AT KGLD...WHILE
WINDS SHOULD BE SOMEWHAT LIGHTER FURTHER EAST...INCLUDING
KMCK...STILL EXPECT BREEZY TO VERY WINDY CONDITIONS THROUGH THE
TAF PERIOD.
SFJ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
KSZ001-002-013-014-027-028.
WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
KSZ003-004-015-016-029-041-042.
NE...WIND ADVISORY UNTIL 10 PM MDT /11 PM CDT/ THIS EVENING FOR
NEZ079-080.
WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NEZ081.
CO...WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR COZ090>092.
&&
WFO GOODLANDHazardous weather outlook, May 2, 3:41 AM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
441 AM MDT FRI MAY 2 2008
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
441 AM MDT FRI MAY 2 2008 /541 AM CDT FRI MAY 2 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 55 MPH ARE
EXPECTED ACROSS THE CENTRAL HIGH PLAINS IN THE WAKE OF A LOW
PRESSURE SYSTEM THAT WILL BE MOVING THROUGH THE PLAINS STATES
TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM MONDAY AFTERNOON
THROUGH WEDNESDAY. AS WITH ANY THUNDERSTORM...DANGEROUS CLOUD TO
GROUND LIGHTNING WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WIND SPEED AND WIND DAMAGE REPORTS WOULD BE GREATLY APPRECIATED
AND SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT OFFICIALS OR
YOUR NATIONAL WEATHER SERVICE OFFICE.
LOCKHART
In the hours before
Local storm report, May 2, 4:19 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 AM MDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM NON-TSTM WND GST YUMA 40.12N 102.72W
05/02/2008 M58 MPH YUMA CO MESONET
&&
SJOHNSONHigh Wind, Yuma County
- When
- May 2, 4:45 AM MST to 5:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Wind gusts from the northwest of 50-65 mph were reported for much of the day in Yuma county. A peak wind of 68 mph was reported near Kirk at 904 am MDT.
High Wind, Kit Carson County
- When
- May 2, 7:00 AM MST to 6:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Wind gusts from the northwest of 50-65 mph occurred for much of the day in Kit Carson county. The peak wind occurred at the airport in Burlington with a peak gust of 62 knots at 923 am MDT.
High Wind, Cheyenne County
- When
- May 2, 8:00 AM MST to 6:00 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Northwest winds gusted to 60 mph for much of the day.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornado and Damaging Winds in Texas, May 2, 20088 injured · $306,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornadoes and Hail in Tennessee, May 2, 20083 injured · $170,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86215, 86221, 86226.